Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN) are severe idiosyncratic reactions, most commonly triggered by medications, which are characterized by fever and mucocutaneous lesions leading to necrosis and sloughing of the epidermis.
SJS and TEN are distinguished chiefly by severity and percentage of body surface involved: in SJS, the skin sloughing is limited to less than 10 percent of the body surface, compared to more than 50% in TEN.
The conditions are characterized by a prodrome of malaise and fever, followed by the rapid onset of erythematous or purpuric macules and plaques. The skin lesions progress to epidermal necrosis and sloughing. Mucosal membranes (ocular, oral, and genital) are affected in nearly every case. It is uncertain whether SJS and TEN represent different severities of the same condition or separate disorders, primarily because the pathogenesis of these disorders is not well-understood.
Medications are the leading trigger of SJS and TEN in both adults and children and in the palliative care setting, SJS is most likely to be encountered as an idiosyncratic drug reaction. The most commonly implicated drugs include
- Antigout agents (especially allopurinol)
- Antibiotics (sulfonamides, penicillins, cephalosporins)
- Antipsychotics and anti-epileptics (including carbamazepine, dilantin, lamotrigine, and phenobarbital)
- Analgesics and non-steroidal anti-inflammatory agents (especially piroxicam)
The Stevens Johnson syndrome is named after the two American pediatricians, Albert Mason Stevens and Frank Chambliss Johnson, who described the condition in 1922.
Adapted from Wikipedia, the free encyclopedia. Internet. Accessed on July 14, 2017.